Flecainide : So I am now on Flecainide twice... - AF Association

AF Association
19,726 members24,115 posts

Flecainide

Slim2018
Slim2018

So I am now on Flecainide twice a day 100 mg. I was on it for two months after the cardioversion October 2018 together with Rivaroxaban (badly spelt) until December 2018. Then it was stopped until September this year when the Fibrillation kicked back in out of the blue, but as mentioned some weeks ago, due it would seem to a trigger when I was going into a deep sleep around 1.00 am. My consultant says we will review in four months. Now I don’t remember having any side effects last winter, but just wonder if anyone does have an experience of this long term. My consultant reckons it is a seriously good medication and touch wood since I went back onto it full time no further fibrillation problems. But I do feel achy and tired and not sure whether this is because of being just about to turn 64 or whether its just a side effect of the Flecainide. Would like peoples views positive or negative as to things to watch out for and anything to avoid.

15 Replies
oldestnewest

I’ve been taking 100mg Flecainide for just over five years and have had no AF in that time. I really took to it like a duck to water, no obvious problems from day one and I feel it has given me my life back.

One small word of warning, though. All anti-arrhythmic drugs can be pro arrhythmic because of the way they affect the cardiac cycle and atrial flutter can be a side effect. I get very occasional AFlutter and my EP said it was essential that I take a beta blocker to keep my heart rate down during the short runs that I get.

I’ve not been achy or tired but we are all different so it might be that you are getting used to the drug. You’re a youngster at 64 - 😀

My beta blocker now is Nebivolol, having got rid of the dreadful Bisoprolol.

I am similar to Finvola , been taking Flecainide 50mg x 2 for four plus years with Diltiazem as my beta blocker, havent felt achy but did feel tired particularly in the afternoon. Started taking Carnitine 735mg x 2 twice a day before meals and have felt full of energy since.

Just a note of warning if taking Carnitine , I couldnt take it after 2pm or it gave me insomnia but no trouble earlier in the day before breakfast and lunch.

I have had no AFIB and just a few ( as in a couple of times a year ) ectopic beats since being on Flecainide.

Full of energy. Wow, I'm off to see if I can find some Carnitine! Thanks for the tip.

Jean

This is the brand I get as it provides the highest dose in two capsules , other brands would require taking three capsules and so far the results with other brands has been disappointing.

uk.iherb.com/pr/ALLMAX-Nutr...

L-Carnitine is one of Dr Stephen Sinatra's awesome foursome.

heartmdinstitute.com/diet-n...

Thank you, will try.

I’ve been on Flec for past 3 years after 3 failed ablations. Was on 100mg twice daily but now 50mg. The only side effect I have is that my heart rate max has dropped to about 140 bpm from 175. I’m 57 years old and do triathlons, so the lower heart rate hinders a little. I occasionally experience the odd palpitation but all in all it seems a very good drug!

Having said all that we are all different. Hope this helps.

Paul, that’s very helpful, but I feel a tad in awe after just doing a two mile trail run, hardly a triathlon. That said first couple of runs in over a year after having an arthroscopy ten weeks ago. I am intrigued why the reduction in the MHR is a bad thing, to my untrained brain I thought it would be a good thing?

Hi I have been taking Flecainide for more than 20 years without any noticeable side effects. I don’t have a large dose, and for a few people on high doses I understand there are some instances of nausea and other side effects.

Flecainide has worked very well for me and kept my AF at bay for many years. Over time of course it may become less effective as the condition takes more of a hold, and eventually I needed an ablation to reset the clock, so to speak.

After another 4 years, I’m back on Flecainide more as a maintenance drug, having had some minor AF episodes, and one again it is doing the trick. For me, it’s a friend, but we are all different, and as has been pointed out, doctors usually prescribe it alongside a small dose of beta blocker to counter a slightly increased risk of atrial flutter.

Good luck with it!

I’m a long term user of Flecainide until recently.

I was taking 50mg twice daily for over 20 years.

My dose was increased to 100mg twice daily last year due to increased AF episodes. This higher dose was the most likely contributor to SVT like symptoms recently this year and my medication has now been changed to Bisoprolol.

I had no problems tolerating 50mg but 100mg twice daily did make me tired and out of breath under mild exertion.

i was on it 10 months - I think the flecainide was fine but I had to take it with diltiazem which was not!

I've been on flecenaide (50 mg twice a day) for about 5 years. At first I took only flecenaide and it worked well - I had no episodes for over 2 years. Then after a death in the family which affected me badly I went into flutter. I had another flutter episode about 6 months later and opted for cardioversion, and later flutter ablation. My cardiologist then combined the 50 mg x 2 flecenaide with daily beta blocker. I found I had little energy, so changed to calcium channel blocker (verapamil) + flecanaide. But on I had two episodes of AF taking the verapamil so reverted to beta blocker. However, beta blockers seem to give me (a) low energy; and (b) reflux. The reflux is a major problem. Right now, I still get about 2 episodes of AF per year even on medication. So the medication largely, but not entirely, corrects the problem - however, now I need to deal with reflux. If anyone has suggestions, they'd be welcome!

Slim2018
Slim2018
in reply to Thomps95

I take 15 mg of lansoprazole a day....works a treat.

Everybody reacts differently to these drugs. I used to take 100 mg Flecainide twice a day for over 3 yrs and 1.25 mg Bisopropol for over 2 yrs. Tiredness,nausea,dizziness etc. Low HR due to Bisopropol which egged on AF in the early hours. Nasty drug as far as I am concerned but it works perfectly well for many. After ablation 11 months ago I have dropped both.. Hallejula. I would rather not go back to taking these drugs if possible. I am 66.

We are all different and though flecainide works very well for me as a PIP when I took it regularly, 50mg twice a day, it failed to prevent episodes and when I tried 100mg in morning and 50mg in evening it also failed and I felt exhausted all the time. We are all different but as dosages are calculated for the average male you have an advantage there! I am back to using it as a PIP when it works well and I'm female and 76! Keeping calm and not rushing has reduced episodes as well as avoiding bending over and disturbing the vagal nerve but it's only a little over two years since I was diagnosed so early days and no ops yet! Sadly, I can't prevent the times when I'm woken by an episode in the middle of the night or early morning! Can't think what is happening then! Hope you get somewhere finding your triggers. Of course, I've stopped drinking the very small amount of alcohol I used to and haven't had proper tea or coffee for years so feel rather miffed to have AF at all!!!

Well it seems my trigger is me! I have a slow heart at night (some say no heart as I am a lawyer) and it seems that the fibrillation sneaks through when the heart is slow and steady. All four episodes in the last year have all happened in the early hours of the morning. And come to think of it, so did the original flutter whose ablation started all this off

You may also like...